Maryland, 2011

Hail and Damaging Winds in Maryland, August 18, 2011

August 18, 2011 · NWS LWX · 38 events in 7 counties and zones

A southerly flow around high pressure off the east coast produced hot and humid conditions. The hot and humid conditions combined with colder air aloft associated with an upper-level trough to produce moderate amounts of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$28,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow around high pressure off the east coast produced hot and humid conditions. The hot and humid conditions combined with colder air aloft associated with an upper-level trough to produce moderate amounts of instability. Some thunderstorms that developed produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 18, 2:30 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT THU AUG 18 2011

.SYNOPSIS...
AN UPPER-LEVEL TROUGH WILL REMAIN IN PLACE THROUGH SATURDAY WHILE
DISTURBANCES ROTATE AROUND THIS SYSTEM...BRINGING UNSETTLED
CONDITIONS. A COLD FRONT WILL CROSS THE REGION SUNDAY AND MONDAY
BEFORE HIGH PRESSURE RETURNS ON TUESDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
A LINE OF ISOLATED CONVECTION DEVELOPED IN THE LEE OF THE BLUE
RIDGE JUST AFTER 1PM AND IS DRIFTING SLOWLY EWD. NEAR-TERM
GUIDANCE SUGGESTS THESE CELLS WILL STAY FAIRLY ISOLATED. THIS
CREATES THE POTENTIAL FOR A COUPLE OF THESE STORMS TO BECOME
RELATIVELY STRONG/SEVERE. STORMS MAY BECOME CLUSTERED ALONG
OUTFLOW BOUNDARIES AS THE AFTN/EVE WEARS ON. AFTER THIS INITIAL
BAND OF CONVECTION...THEY MAY BE ONLY A HANDFUL OF SHOWERS/TSTMS
DEVELOPING ACROSS THE AREA.

CLEARING SKIES SINCE LATE MRNG HAVE ALLOWED INSTABILITY TO INCREASE
QUICKLY...ESPECIALLY IN THE LOWER LEVELS. THE INCOMING UPPER VORT
MAX HAS NOT ONLY ADDED A LIFTING MECHANISM...BUT THE MID-LEVEL CAP
HAS BEGUN TO ERODE. THIS WILL ALLOW UPDRAFTS A BETTER ENVIRONMENT
FOR DEVELOPMENT. SHEAR THROUGHOUT THE COLUMN IS FAIRLY WEAK...BUT
THERE IS ENOUGH STEERING FLOW TO PUSH THESE STORMS ALONG AND MAKE
THEM LAST A BIT LONGER THAN THE TYPICAL PULSE CONVECTION.
DEWPOINTS WEST OF THE BLUE RIDGE HAVE DROPPED A FEW DEGREES
OVERALL...BUT MOISTURE REMAIN HIGHER ALONG THE PIEDMONT AND
ESPECIALLY ACROSS THE SERN QUADRANT OF THE CWA.

HIGH PRESSURE WILL CONTINUE TO MOVE OFF THE ATLC COAST TONIGHT...
ALLOWING FOR A PATTERN CHANGE ACROSS THE REGION THAT WILL LIKELY
LAST INTO EARLY NEXT WEEK. SEVERAL BACK-TO-BACK UPPER-LEVEL
SHORTWAVES WILL SLIDE ACROSS THE AREA...THE CURRENT ACTIVITY BEING
THE FIRST.

AFTER SUNSET...INSTABILITY WILL DECREASE...THOUGH A FEW SHOWERS
WILL LINGER OVER THE I-95 CORRIDOR AND EVENTUALLY DISSIPATE. A FEW
OVERNIGHT SHOWERS AND ISOLATED TSTMS NOT OUT OF THE QUESTION
OVERNIGHT AND EARLY FRI OVER THE ERN HALF OF THE CWA. LEFTOVER
OUTFLOW BOUNDARIES COMBINED WITH STILL RELATIVELY HIGH LOW-LEVEL
MOISTURE CONTENT WOULD ALLOW FOR THIS SET-UP.

OVERNIGHT LOWS WILL BE AT LEAST A COUPLE OF DEGREES COOLER THAN LAST
NIGHT ACROSS THE BOARD...BUT EVEN COOLER ACROSS THE WRN HALF OF THE
CWA WITH THE LOWER DEWPOINTS IN PLACE. THE PIEDMONT COASTAL AREAS
WILL RETAIN MORE CLOUD COVER AND HIGHER LOW-LEVEL MOISTURE...AND
THEREFORE SLIGHTLY WARMER OVERNIGHT CONDITIONS.

A FAIRLY SIMILAR SCENARIO TOMORROW...THOUGH LIKELY MORE CLOUDS TO
START OFF THE DAY. ENOUGH BREAKS WILL DEVELOP AFTER SUNRISE TO
CREATE MORE INSTABILITY AND ANOTHER ROUND OF SHOWER/TSTMS ONCE A
MORE POTENT UPPER-LEVEL SHORTWAVE SLIDES OVER THE REGION DURING
THE AFTN/EVE HRS. HIGHS AGAIN WILL APPROACH 90 AND DEWPOINTS WILL
ALSO BE SIMILAR TO TODAY AS WELL...SO CONTINUED WARM AND HUMID
CONDITIONS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
LOW-AMPLITUDE SHRTWV RDGG XPCD ON SAT AS SHRTWV TROF FROM FRI AFTN
EXITS LATE FRI NGT. ALTHOUGH CLD CVR MAY BE BKN...PCPN NOT XPCD
ATTM AS SFC PATTERN ORGANIZES AHEAD OF A STRONGER SHRTWV TROF FROM
THE OHVLY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
STRONG SHRTWV TROF WILL APRCH LATE SAT NGT AND SUN MRNG. INCRG SLY
FLOW WILL ADVCT MSTR NWD AHEAD OF THIS SYSTEM. WITH SHARPENING SFC
TROF...CNVGNC MAY BE SUFFICIENT FOR WDSPRD SHWRS AND TSTMS. LACK
OF SGFNT INSTBY OWING TO CLD CVR SHUD PRECLUDE ANY SVR WX THREAT.
HOWEVER...HEAVY RN WILL BE A PSBLTY OWING TO HIGH MSTR CONTENT OF
ATMOSPHERE.

THIS WAVE WILL DRIVE A CDFNT SEWD THRU FCST AREA. MSTR WILL BE
SCOURED OUT...LEAVING HIPRES TO DOMINATE FOR MUCH OF THE WK. POPS
WERE DECRD.

MID-WK SYSTEM TIMING STILL UNCERTAIN OWING TO DIFFERENCES BTWN GFS
AND ECMWF. ATTM A SLOWER SOLUTION HAS BEEN FAVORED...LEAVING FCST
AREA DRY FOR RMNDR OF THE WK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THE MAIN THREAT OVER THE NEXT SEVERAL HRS WILL BE ISOLATED
SHOWERS/TSTMS DEVELOPING IN THE LEE OF THE NRN VA BLUE RIDGE.
THOUGH THIS ACTIVITY IS MOVING SLOWLY EWD...A FEW OF THESE CELLS
MAY BEGIN TO AFFECT AREA TERMINALS AND NEARBY ROUTES. A FEW
OUTFLOW BOUNDARIES FROM TSTM ACTIVITY MAY ALSO CREATE GUSTY WINDS.
THIS ACTIVITY IS EXPECTED TO SUBSIDE CLOSER TO SUNSET...THOUGH A
FEW SHOWERS AND AN ISOLATED STORM COULD DEVELOP OVERNIGHT OVER THE
I-95 CORRIDOR/CHESAPEAKE BAY REGION.

SFC WINDS WILL BE LIGHTER ON FRI...THOUGH ANOTHER NOCTURNAL 30KT JET
MAY AGAIN DEVELOP OVER THE DC/BALT AREA FOR THE PREDAWN HRS. SKIES
WILL BRIEFLY CLEAR OUT DURING THE LATE MRNG HRS /LIKE TODAY/ AND
THEN FILL IN AGAIN TOWARD THE AFTN HRS WITH BATCHES OF CUMULUS AND
SOME MID-LEVEL CLOUDS. SCATTERED SHOWERS AND TSTMS WILL BECOME
MORE PROBABLE TOWARD THE LATE AFTN AND INTO THE EVE HRS.

CONDS XPCD TO DETERIORATE ON SUN AHEAD OF STRONG UPR SYSTEM AS DP
MSTR IS ADVCTD NWD. SHWRS AND TSTMS PSBL DURG THIS TIME. CDFNT
WILL CROSS THE REGION SUN NGT AND MON...SCOURING OUT MSTR AND
LEAVING HIPRES IN ITS WAKE.

&&

.MARINE...
SLY WINDS SLOWLY CHANNELING UP THE BAY...WITH SOME LOW-END SCA GUSTS
APPEARING IN THE OBS. THESE WILL BECOME MORE PREVALENT THRU THE
REST OF THE AFTN/EVE AND THEN DISSIPATE AFTER SUNSET. SCA FOR THE
MAIN CHANNEL OF THE BAY TIL 8PM...THEN THE LOWER HALF OF THE BAY
FOR A FEW HRS AFTER THAT.

WINDS WILL THEN DROP BELOW 10KTS ACROSS MUCH OF THE WATERS INTO
FRIDAY. A FEW AREAS ALONG THE LOWER BAY AND UP THE MAIN CHANNEL MAY
REACH THE 10-15KT RANGE BY MID AFTN...BUT SCA NOT EXPECTED AT THIS
POINT. SCATTERED SHOWERS/TSTMS ALSO POSSIBLE THRU THE AFTN/EVE
TOMORROW.

SLY CHANNELING PSBL SUN AHEAD OF SFC TROF. CDFNT WILL CROSS SUN
NGT AND MON AND MAY BE ACCOMPANIED BY SHWRS AND TSTMS. OTHERWISE...
NO MARINE HAZARDS ANTICIPATED ATTM.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES HAVE DROPPED A BIT OVER THE PAST SEVERAL
HRS...ESPECIALLY ON THE TIDAL POTOMAC/DC AREA. HOWEVER...THE MID
AND LOWER BAY REMAIN AROUND A HALF-FOOT ABOVE NORMAL...PARTLY DUE
TO A STEADY SLY FLOW REINFORCING THESE LEVELS. THIS SLY FLOW WILL
CONTINUE THRU THE REST OF THE DAY AND GRADUALLY SUBSIDE INTO THE
OVERNIGHT HRS. THERE MAY NOT BE A STRONG ENOUGH FLOW HOWEVER TO
BRING AREAS ALONG THE WRN SHORE OF THE BAY TO MINOR COASTAL
FLOODING...THOUGH THIS WILL BE MONITORED THROUGHOUT THE EVE HRS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ530>532-538>540.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ533-534-
     537-541>543.

&&

GMS/KRAMAR
Hazardous weather outlook, Aug 18, 2:35 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT THU AUG 18 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
335 PM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL MIDNIGHT FOR THE TIDAL
POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT AND FOR THE MARYLAND
CHESAPEAKE BAY FROM NORTH BEACH TO SMITH POINT. A SMALL CRAFT
ADVISORY IS IN EFFECT UNTIL 8 PM FOR THE MARYLAND CHESAPEAKE BAY
NORTH OF NORTH BEACH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY AFTERNOON AND EVENING.
ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
AND COULD LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
335 PM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KRAMAR

In the hours before

Special weather statement, Aug 18, 12:55 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
155 PM EDT THU AUG 18 2011

MDZ005-181830-
CARROLL MD-
155 PM EDT THU AUG 18 2011

...STRONG THUNDERSTORM TO AFFECT CARROLL COUNTY...

AT 155 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KEYMAR...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE TANEYTOWN AND WESTMINSTER.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3968 7695 3955 7696 3959 7723 3959 7725
      3968 7723
TIME...MOT...LOC 1755Z 274DEG 6KT 3962 7722

BPP
Special weather statement, Aug 18, 1:00 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU AUG 18 2011

VAZ501-181830-
NORTHERN FAUQUIER VA-
200 PM EDT THU AUG 18 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER COUNTY...

AT 200 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHEAST OF ORLEAN...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE MEADOWVILLE...BETHEL AND AIRLIE.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3884 7778 3873 7777 3874 7799 3881 7801
TIME...MOT...LOC 1800Z 265DEG 12KT 3878 7793

BPP
Local storm report, Aug 18, 1:05 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
205 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             1 NE CRESTHILL          38.78N  78.00W
08/18/2011  E0.75 INCH       FAUQUIER           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1101441

MEADOWS
Local storm report, Aug 18, 1:25 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             2 NNE KEYMAR            39.62N  77.23W
08/18/2011  E0.75 INCH       CARROLL            MD   PUBLIC

&&

EVENT NUMBER LWX1101442

KRAMAR
Special weather statement, Aug 18, 2:51 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT THU AUG 18 2011

MDZ014-182015-
ANNE ARUNDEL MD-
351 PM EDT THU AUG 18 2011

...STRONG THUNDERSTORM TO AFFECT ANNE ARUNDEL COUNTY...

AT 349 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORT MEADE...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE SEVERN...BALTIMORE-WASHINGTON
INTERNATIONAL AIRPORT AND SOUTH GATE.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3909 7660 3905 7679 3910 7683 3921 7669
TIME...MOT...LOC 1949Z 247DEG 17KT 3909 7675

BPP
Special weather statement, Aug 18, 3:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EDT THU AUG 18 2011

MDZ010-011-014-182100-
HOWARD MD-ANNE ARUNDEL MD-SOUTHERN BALTIMORE MD-
418 PM EDT THU AUG 18 2011

...STRONG THUNDERSTORM TO AFFECT HOWARD...ANNE ARUNDEL AND SOUTHERN
BALTIMORE COUNTIES...

AT 418 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOUTH GATE...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE FERNDALE...BROOKLYN PARK...PUMPHREY...
LOCUST POINT...TURNERS STATION...JOSEPHINE LEE...HIGHLANDTOWN...
DUNDALK...EASTPOINT AND ARMISTEAD GARDENS.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3920 7645 3921 7646 3920 7649 3925 7655
      3926 7660 3922 7656 3922 7652 3920 7653
      3917 7649 3917 7646 3903 7658 3913 7677
      3938 7670 3931 7635
TIME...MOT...LOC 2018Z 209DEG 16KT 3915 7663

BPP

The radar

The Sterling radar (KLWX), 67 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

26 hail, 11 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Anne Arundel

When
August 18, 3:50 PM EST
Where
Anne Arundel County, 0.94 mi SSW of Pioneer City
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.118, -76.729

Quarter sized hail was reported in Fort Meade.

Thunderstorm Wind, Anne Arundel

When
August 18, 4:08 PM EST
Where
Anne Arundel County, 1.06 mi S of Severn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.115, -76.699

Wind gusts were estimated to be around 60 mph.

Thunderstorm Wind, Anne Arundel

When
August 18, 4:15 PM EST
Where
Anne Arundel County, 1.34 mi E of Mayfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.099, -76.655

A tree about one to one and one half feet in diameter was blown down from thunderstorm winds.

Hail, Carroll

When
August 18, 4:26 PM EST
Where
Carroll County, 1.83 mi NE of Mt Airy
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
39.401, -77.129

Hail up to quarters in size was reported near Mount Airy.

Thunderstorm Wind, Harford

When
August 18, 4:26 PM EST
Where
Harford County, 0.6 mi NW of Emmorton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.506, -76.328

A tree was blocking the roadway near Patterson Mill Road and Route 924.

Hail, Harford

When
August 18, 4:34 PM EST
Where
Harford County, 0.88 mi ENE of Emmorton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.504, -76.304

Hail up to the size of golf balls was reported.

Thunderstorm Wind, Harford

When
August 18, 4:36 PM EST
Where
Harford County, 1.88 mi SW of Calvary
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.508, -76.270

A tree was down along MD-543 and Calvary Road.

Thunderstorm Wind, Anne Arundel

When
August 18, 4:40 PM EST
Where
Anne Arundel County, 0.84 mi NW of Conaways
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.028, -76.712

A tree was blown onto a garage crushing the roof. A car was also damaged in the garage. Multiple 150 year old trees were blown down.

Hail, Harford

When
August 18, 4:40 PM EST
Where
Harford County, 0.55 mi SSW of Calvary
Measured
1 in hail
Reported by
Public
Coordinates
39.523, -76.254

Quarter sized hail was reported.

Thunderstorm Wind, Harford

When
August 18, 4:43 PM EST
Where
Harford County, 0.4 mi ENE of Pleasantville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.573, -76.423

A tree was down along High Point Road.

Hail, Harford

When
August 18, 4:48 PM EST
Where
Harford County, 0.74 mi NNE of Aldino Arpt
Measured
2.25 in hail
Reported by
Public
Coordinates
39.580, -76.195

Large hail 2.25 inches in diameter was reported.

Lightning, Harford

When
August 18, 4:53 PM EST
Where
Harford County, 1.28 mi ESE of Singer
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
39.470, -76.310

A person was injured by lightning while using an ATM machine.

Hail, Harford

When
August 18, 5:00 PM EST
Where
Harford County, 0.49 mi WNW of Lapidum
Measured
1.75 in hail
Reported by
State Official
Coordinates
39.602, -76.139

Golf ball sized hail was reported at the Steppingstone Museum.

Hail, Harford

When
August 18, 5:01 PM EST
Where
Harford County, 2.03 mi NW of Havre de Grace
Measured
1 in hail
Reported by
Public
Coordinates
39.569, -76.129

Hail up to quarters in size was reported.

Hail, Baltimore

When
August 18, 5:12 PM EST
Where
Baltimore County, 2.58 mi S of Pleasant Grove
Measured
1 in hail
Reported by
Public
Coordinates
39.533, -76.781

Quarter sized hail was reported near Boring.

Thunderstorm Wind, Anne Arundel

When
August 18, 5:15 PM EST
Where
Anne Arundel County, 1.34 mi E of Mayfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.099, -76.655

A tree that was one to one and one half feet in diameter was blown down.

Hail, Montgomery

When
August 18, 5:15 PM EST
Where
Montgomery County, 0.75 mi SSW of Wheaton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -77.055

Quarter sized hail was reported at Wheaton.

Hail, Montgomery

When
August 18, 5:15 PM EST
Where
Montgomery County, 0.87 mi SE of Ken Gar
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.040, -77.060

Half dollar sized hail was reported in Wheaton.

Hail, Montgomery

When
August 18, 5:19 PM EST
Where
Montgomery County, 0.28 mi WNW of Ken Gar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.052, -77.075

Quarter sized hail was reported at the intersection of Connecticut Avenue and Viers Mill Road.

Hail, Montgomery

When
August 18, 5:20 PM EST
Where
Montgomery County, 0.84 mi ENE of Homewood
Measured
1.5 in hail
Reported by
Public
Coordinates
39.034, -77.035

Hail up to the size of ping pong balls was reported near Wheaton.

Hail, Montgomery

When
August 18, 5:24 PM EST
Where
Montgomery County, 0.52 mi ENE of Glenmont
Measured
1 in hail
Reported by
Public
Coordinates
39.072, -77.061

Quarter sized hail was reported near Glenmont.

Hail, Montgomery

When
August 18, 5:33 PM EST
Where
Montgomery County, 1.42 mi S of Fairland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.060, -76.954

Golf ball sized hail was reported in Calverton.

Hail, Montgomery

When
August 18, 5:35 PM EST
Where
Montgomery County, 0.64 mi S of Fairland
Measured
1.75 in hail
Reported by
Public
Coordinates
39.071, -76.949

Golf ball sized hail was reported.

Hail, Prince George'S

When
August 18, 5:36 PM EST
Where
Prince George'S County, 1.07 mi W of Ammendale
Measured
1 in hail
Reported by
Public
Coordinates
39.050, -76.920

Quarter sized hail was reported.

Hail, Montgomery

When
August 18, 5:38 PM EST
Where
Montgomery County, 0.2 mi SW of Fairland
Measured
1 in hail
Reported by
Public
Coordinates
39.078, -76.952

Quarter sized hail was reported.

Hail, Prince George'S

When
August 18, 5:47 PM EST
Where
Prince George'S County, 0.49 mi WSW of Laurel
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.098, -76.859

Hail up to the size of ping pong balls was reported in Laurel.

Hail, Anne Arundel

When
August 18, 5:52 PM EST
Where
Anne Arundel County, 0.59 mi E of Maryland City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -76.809

Quarter sized hail was reported near Laurel.

Hail, Anne Arundel

When
August 18, 5:56 PM EST
Where
Anne Arundel County, 1.42 mi NNW of Green Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.148, -76.563

Quarter sized hail was reported near Green Haven.

Hail, Anne Arundel

When
August 18, 6:07 PM EST
Where
Anne Arundel County, 0.54 mi W of Pioneer City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.130, -76.730

Quarter sized hail was reported at Fort Meade.

Hail, Anne Arundel

When
August 18, 6:09 PM EST
Where
Anne Arundel County, 0.69 mi N of Pioneer City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.140, -76.720

Quarter sized hail was reported near Severn.

Hail, Anne Arundel

When
August 18, 6:20 PM EST
Where
Anne Arundel County, 1.14 mi N of Marley
Measured
1 in hail
Reported by
Public
Coordinates
39.166, -76.602

Quarter sized hail was reported at Glen Burnie.

Hail, Washington

When
August 18, 8:40 PM EST
Where
Washington County, 0.63 mi NNW of Clear Spg
Measured
1 in hail
Reported by
Public
Coordinates
39.658, -77.936

Quarter sized hail was reported.

Thunderstorm Wind, Washington

When
August 18, 8:44 PM EST
Where
Washington County, 0.63 mi NNW of Clear Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.658, -77.936

Trees and large limbs were down in Clear Spring.

Thunderstorm Wind, Washington

When
August 18, 9:15 PM EST
Where
Washington County, 1.03 mi SE of Funkstown
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.608, -77.708

Multiple reports of trees were down across the eastern parts of Washington County.

Hail, Washington

When
August 18, 9:15 PM EST
Where
Washington County, 1.35 mi E of Roxbury
Measured
1 in hail
Reported by
Public
Coordinates
39.574, -77.695

Quarter sized hail was reported near Funkstown.

Thunderstorm Wind, Washington

When
August 18, 9:44 PM EST
Where
Washington County, 1.51 mi N of Keedysville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.501, -77.706

Several Sycamore trees were snapped off due to thunderstorm winds.

Hail, Washington

When
August 18, 9:45 PM EST
Where
Washington County, 1.56 mi NNW of Keedysville
Measured
1 in hail
Reported by
Public
Coordinates
39.502, -77.708

Quarter sized hail was reported near Keedysville.

Thunderstorm Wind, Baltimore

When
August 18, 11:04 PM EST
Where
Baltimore County, 1.63 mi ENE of Bentley Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.682, -76.654

Large limbs were down due to thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342402, 342407, 342448, 342410, 342449, 342412, 342414, 342408, 342413, 342419, 367369, 342455, 342420, 342416, 342411, 342409, 342421, 342450, 342415, 342451, 342418, 342417, 342422, 342423, 342452, 342453, 342403, 342454, 342406, 342405, 342404, 342456, 342488, 342459, 342464, 342461, 342463, 342489.